Florida, 2016

Lightning Strike in Florida, August 8, 2016

August 8, 2016 · NWS MOB · 1 event in 1 county or zone

A lightning strike caused significant damage to a home near Navarre.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A lightning strike caused significant damage to a home near Navarre.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 8, 10:57 AM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 8, 10:57 AM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1157 AM CDT MON AUG 8 2016

.DISCUSSION...See updated information below.

&&

.UPDATE...Current package generally on track, with shra/tsra
formation a bit ahead of schedule the only item to nit-pick about.
No updates planned attm.

/16

&&

.AVIATION...
18Z issuance...General upper end mvfr to vfr cigs/visbys expected
through the forecast, with local drops to low end mvfr/ifr in the
heavier shra/tsra. With abundant rain expected, fog development
tonight possible, though am expecting visbys to remain above ifr
levels. As an upper system over the Ga/Fl/Se Al juncture moves west
through the week, an increase in coverage of precip along with an
increased likelihood of low mvfr/ifr cigs/visbys.

/16

&&

.PREV DISCUSSION... /issued 705 AM CDT MON AUG 8 2016/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
12Z issuance...VFR to MVFR conditions through 09.12z. Lower cigs and
visibilities mostly in and around scattered to numerous showers and
thunderstorms developing late this morning continuing through mid to
late evening. Some patchy fog lowering visibilities to around 2 miles
will also be possible early this morning and early tues morning.
Winds will be light and variable early this morning becoming mostly
west to northwest at 5 to 10 knots through early this evening then
diminishing to less than 5 knots late this evening and overnight
continuing through mid morning...increasing to 5 to 10 knots by late
morning and afternoon on tue. 32/ee

PREV DISCUSSION... /issued 517 AM CDT MON AUG 8 2016/

.Excessive Rainfall Event Remains Possible This Week...

.Elevated to Significant Flood Impacts Possible...

NEAR TERM /Now Through Monday night/...Latest IR/WV vapor show
widespread convection off the fl panhandle coast generally from
Pensacola eastward brushing the coast from Destin to Navarre early
this morning. As expected for this time of the day better instability
is located over the adjacent gulf waters and along the al/nwfl coast
this morning with mixed layer capes around 2000 j/kg progged to
decrease slightly later today as inland areas heat up. As a result
expect increased coverage of showers and thunderstorms over all
inland areas by this afternoon still maintaining somewhat decent
coverage offshore. This pattern continues to be a result of a broad
mid to upper low center over north fl near the big bend area which is
progged to drift north and west over the east fl panhandle and
adjacent gulf waters through early tue morning. Further west with
weak forcing in the mid levels combined with marginal instability and
mid level lapse rates through tonight the threat for severe weather
remains low through early tues morning with the main concern being
periods of heavy rain and lightning. PWATS continue to range from
2.10 to 2.40 with the highest amounts occurring to the east and along
the coast suggesting some locations by late afternoon or evening
could see some localized flooding especially where some training
occurs. For tonight as daytime heating lost the better coverage
shifts offshore by early tue morning. As for temps will continue to
use the blended guidance leaning closer to the warmer mav guidance
through tonight. Highs today will range from the lower to middle 90s
inland and the upper to lower 90s along the immediate coast. Heat
indices will also range from 103 to 107 degrees. Lows tonight will
remain warmer than average ranging from the mid 70s for most inland
areas along and north of the I-10 corridor and the upper 70s to lower
80s further south. 32/ee

SHORT TERM /Tuesday Through Wednesday night/...A broad upper low
centered near northeast Florida drifts slowly westward to be located
roughly near the coastal portion of the forecast area through the
period. An associated surface low will be centered over the coastal
portion of the forecast area Tuesday morning. A forecast problem
during this period is whether the surface low drifts slowly westward
and weakens with the movement of the upper system, or remains nearly
in the same position. Either way, a surface trof will be located near
the Gulf coast through the period and provide a focus for convective
development as the deep layer flow becomes increasingly southerly and
increases, especially east of I-65. Deep layer moisture trends
higher from beginning at already high values at the beginning of
period, with precipitable water values increasing from 2.2-2.4 inches
to 2.5-2.8 inches, values which are near 3 standard deviations above
normal. QPF amounts are very difficult to forecast, and the trend
over the past 24 hours has been for overall lower amounts during the
Tuesday through Wednesday night period. Despite this, the overall
pattern of the highest amounts falling east of I-65 remains in place.
Additional rainfall amounts during this period are now expected to
range from 1-1.5 inches west of I-65, and 1.5-3.7 inches east of
I-65, with the highest values near the coast. As these are areal
average amounts, locally higher amounts double these values are
certainly possible. Continue to see a potential heavy rainfall event
unfolding Tuesday into Wednesday especially along and east of I-65.
Highs on Tuesday will range from the upper 80s near the coast to the
lower 90s further inland, then moderate on Wednesday to be mostly in
the mid 80s, except for near 90 over the far northwestern portion of
the area. Lows will be in the mid to upper 70s. /29

LONG TERM /Thursday Through Sunday/...The broad upper low is
expected to be located near coastal Alabama Thursday morning, then
drifts into Mississippi through Friday. After this, the upper feature
opens up and ejects well off to the northeast through Sunday.
Forecast uncertainties persist with the potential surface low, but
regardless a surface trof is expected to be oriented near the Gulf
coast at least through Friday, after which a surface ridge looks to
build over the northern Gulf. The deep layer flow will be southerly
initially along and east of I-65, but becomes established across the
remainder of the area on Thursday, and continues through the
remainder of the period. Anomalously high deep layer moisture
remains over the area on Thursday with precipitable water values near
2.5 inches, then looks to trend gradually lower to around 2.0 inches
through the remainder of the period. As noted in the short term
period, QPF amounts are difficult to forecast and a downward trend in
overall rainfall totals has been seen over the past 24 hours for our
forecast area, and this trend affects the long term period as well.
Additional rainfall amounts for Thursday through Sunday look to range
from 4 to 5 inches near the coast to 1-2 inches well inland. Looking
from an event total perspective over the 7 day period, rain totals
will be 9-10 inches near the coast tapering to 3-4 inches well
inland. These amounts are about 30 percent lower overall compared to
24 hours ago, but given the challenging nature of QPF forecasting and
that locally higher amounts just about always occur with these
events, will stay with the dayshift event totals which have 6 to
nearly 13 inches along and east of I-65 with amounts of 3-6 inches
west of I-65 and let the next shift assess the trend. It should be
noted that the latest rainfall totals from WPC for Monday through
Sunday has totals of 10-15 inches over coastal areas tapering to
amounts near 5 inches well inland which match the previous higher
forecast totals very well. The current flooding impacts continue to
primarily along and east of I-65 where a Significant Threat area
remains in place, with an Elevated Threat area for much of the
remaining portion. The latest indications are that the flooding
potential looks highest during the Thursday to Friday timeframe, but
could continue later in the period. Highs will be moderated by
convection and cloud cover through the period and be mostly in the
mid to upper 80s. Lows will be in the mid to upper 70s. /29

MARINE...High pressure over the northern gulf will continue to
weaken through the week as a broad area of low pressure over north
Florida drifts west through sat. A moderate westerly flow is
expected throughout much of the week possibly reaching 15 to 20
knots at times well offshore. Seas are expected to build to 4 to 5
feet by midweek subsiding to 2 to 3 feet by the weekend. Widespread
coverage of showers and thunderstorms will also be likely through
the week as the low center to the east drifts west. Winds and seas
will continue to be higher near scattered to numerous showers and
thunderstorms through the forecast period. 32/ee

&&

.MOB Watches/Warnings/Advisories...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Aug 8, 4:38 AM CST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
538 AM CDT MON AUG 8 2016

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-091045-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
538 AM CDT MON AUG 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES OF 103 TO 107 DEGREES ARE EXPECTED LATE THIS MORNING
THROUGH EARLY THIS EVENING.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP BY LATE MORNING AND CONTINUE INTO THE EVENING HOURS. THE MAIN
CONCERN WITH THE HEAVIER SHOWERS OR THUNDERSTORMS WILL BE SOME
LOCALIZED FLOODING ESPECIALLY IN AREAS OF POOR DRAINAGE. FREQUENT
LIGHTNING AND GUSTY WINDS WILL ALSO ACCOMPANY THE STRONGER
THUNDERSTORMS.

A MODERATE RISK FOR DANGEROUS RIP CURRENTS WILL CONTINUE ALONG THE
GULF BEACHES OF ALABAMA AND NORTHWEST FLORIDA THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH
DAY THROUGH THE PERIOD. THE STRONGER STORMS WILL PRODUCE TORRENTIAL
DOWNPOURS...GUSTY WINDS...AND PROLIFIC LIGHTNING.

THERE ARE INCREASING SIGNS THAT A LOW PRESSURE SYSTEM MAY BRING VERY
HEAVY TO POTENTIALLY SIGNIFICANT RAINFALL TO THE REGION...ESPECIALLY
DURING THE TUESDAY THROUGH SATURDAY TIME FRAME. THE MOST FAVORED
LOCATION FOR SIGNIFICANT RAINFALL CURRENTLY APPEARS TO BE
GENERALLY ALONG AND EAST OF INTERSTATE 65...THOUGH LOCALLY HEAVY
RAINFALL WILL ALSO REMAIN POSSIBLE ACROSS THE REST OF THE AREA. HEAVY
RAINS COULD BRING AN INCREASING POTENTIAL FOR RIVER FLOODING AND
AREAS OF FLASH FLOODING NEXT WEEK. STAY TUNED FOR LATER UPDATES ON
THIS DEVELOPING SITUATION.

A MODERATE RISK FOR DANGEROUS RIP CURRENTS WILL CONTINUE ALONG THE
GULF BEACHES OF ALABAMA AND NORTHWEST FLORIDA THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH SUNDAY.

GMZ630>635-650-655-670-675-091045-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
538 AM CDT MON AUG 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

WINDS AND SEAS WILL BE HIGHER NEAR SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS. GUSTY STRAIGHT LINE WINDS...FREQUENT LIGHTNING AND
VERY HEAVY RAIN CAN BE EXPECTED WITH THE STRONGER STORMS. WATERSPOUTS
ARE ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS WIND AND WAVE CONDITIONS WILL BE POSSIBLE LATER IN THE
WEEK. WINDS AND SEAS WILL ALSO CONTINUE TO BE HIGHER NEAR SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH THE FORECAST PERIOD.
WATERSPOUTS WILL ALSO BE POSSIBLE.

The radar

The Eglin Afb radar (KEVX), 95 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Santa Rosa

When
August 8, 1:25 PM CST
Where
Santa Rosa County, 3 mi NW of Navarre
Property damage
$50,000
Reported by
911 Call Center
Coordinates
30.431, -86.906

A lightning strike resulted in 40K-50K in damages to a home.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656440.